P010: ANESTHETIC MANAGEMENT OF A PATIENT WITH A LIDOCAINE ALLERGY UNDERGOING TOTAL KNEE REPLACEMENT.
Armish Singh, MD; Jonathan Nieves, MD; Micheal Gross, DO; Imani Thornton, MD; Westside Regional Medical Center
Introduction: Local anesthetics are classified as either ester or amide compounds. Allergic reactions to local anesthetics are often attributed to preservative compounds such as metabisulfite or methylparaben. Ester local anesthetics have a higher incidence of allergic reactions due to one of their metabolites, para-amino benzoic acid (PABA). Amide local anesthetics do not undergo metabolism to PABA, thus allergic reactions to amides are extremely rare. We report a case of a 73-year-old female with an allergy to Lidocaine presenting for an elective total-knee-replacement.
Case Report: Our patient is a 73-year-old female with history of an appendectomy who reports developing a severe rash, edema, and itching after being injected with lidocaine for sclerotherapy in her lower extremity. She did not undergo allergy testing since that time. Since this was an elective procedure, our options were to either postpone the surgery for allergy testing or choose an alternative local anesthetic to avoid any cross-reactivity. However, alternative class of local anesthetics (esters) were not available at our facility, so we performed spinal anesthesia with 250mcg of morphine. The patient underwent surgery without requiring any pain medications intraoperatively. She was able to perform physical therapy the following day without any complications. The patient was advised to undergo allergy testing for lidocaine for future procedures and discharged home.
Discussion: Adverse reactions to local anesthetics are usually a reaction to epinephrine or overdose toxicity. True allergic reactions can be of four types based on the immune system's antigen-antibody response. In Type-I reactions, the first exposure to the agent causes production of immunoglobulin-E (IgE) antibody production from B cells without any symptoms. When re-exposure occurs, inflammatory mediators like histamine are released from basophils and mast cells. Type-I reactions manifest as anaphylaxis and can take place immediately but the symptoms may take 1–4 h to appear. Type-II reactions involve IgG and IgM antibodies primarily directed against antigens on an individual’s own cells. Type-III immunologic reactions occur when antigen-antibody complexes are deposited in the walls of the blood vessels with subsequent complement fixation causing vascular and connective tissue damage. Type-II and Type-III reactions have been rarely reported and are not clinically significant with local anesthetics. Type-IV reactions are the most notable with their use. They involve cellular immunity where T-cells are sensitized to the local anesthetic on first exposure, without formation of any antibody. Reexposure causes memory T-cell to release lymphokines that induce inflammatory reactions and activate macrophages to release inflammatory mediators with symptoms presenting after 24–72 hours. Our patient most likely underwent a Type-1 reaction based on her immediate reaction. However, we cannot definitively rule out that the allergy may have been due to the compounds used in the sclerotherapy procedure itself.
Conclusion: True allergic reactions to amide local anesthetics are extremely rare but have been documented. Patients with true allergy to amide local anesthetics are often treated with an alternative class of local anesthetic. However, spinal anesthesia is a safe alternative when allergy testing is not complete or when alternative local anesthetics are not available.